Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 26, 2017Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 26, 2017, 1:25 PM MDT for Sweetwater County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 1:25 PM MDT (19:25 UTC)
Expired
May 26, 2017, 1:45 PM MDT
In force
20 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS55 KRIW 261925
SVRRIW
WYC037-261945-
/O.NEW.KRIW.SV.W.0004.170526T1925Z-170526T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
125 PM MDT FRI MAY 26 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Sweetwater County in south central Wyoming...

* Until 145 PM MDT

* At 124 PM MDT, a severe thunderstorm was located 8 miles north of
  Creston Junction, which is 17 miles northeast of Wamsutter, moving
  northeast at 40 mph.

  HAZARD...Half dollar size hail. A tornado is possible with this 
           storm.

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of 
  east central Sweetwater County, including the following locations: 
  Creston.

This includes Interstate 80 between mile markers 182 and 193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4168 10782 4191 10794 4206 10750 4178 10750
TIME...MOT...LOC 1924Z 246DEG 35KT 4185 10775 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

TL
2 follow-up statements
886 
WWUS55 KRIW 261938
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
138 PM MDT FRI MAY 26 2017

WYC037-261945-
/O.CON.KRIW.SV.W.0004.000000T0000Z-170526T1945Z/
Sweetwater-
138 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL SWEETWATER COUNTY...

At 137 PM MDT, a severe thunderstorm was located 12 miles southeast
of Chain Lakes, which is 20 miles northwest of Rawlins, moving
northeast at 40 mph.

HAZARD...Half dollar size hail. A tornado remains possible with this 
         storm.

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Creston Junction and Creston. 

This includes Interstate 80 between mile markers 182 and 193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4168 10782 4191 10794 4206 10750 4178 10750
TIME...MOT...LOC 1937Z 246DEG 35KT 4190 10759 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

TL
002 
WWUS55 KRIW 261943
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
143 PM MDT FRI MAY 26 2017

WYC037-261952-
/O.EXP.KRIW.SV.W.0004.000000T0000Z-170526T1945Z/
Sweetwater-
143 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SWEETWATER COUNTY
WILL EXPIRE AT 145 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4168 10782 4191 10794 4206 10750 4178 10750
TIME...MOT...LOC 1942Z 246DEG 35KT 4189 10760 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:54 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 26, 11:54 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1154 AM MDT Fri May 26 2017

.SHORT TERM...Friday through Sunday night

As a lot of long time Wyoming residents know, Memorial Day weekend's
weather can be quite temperamental. And it looks like Friday will
be no exception. There is not a ton going on right now, but this
will change as a cold upper level low moves across the state. Now
for the lower elevations, where most people live, this will mean a
cloudy, chilly and damp day with some rain showers. However, in
the mountains it will likely mean something else. And yes, I am
talking about the dreaded s-word, snow. This system also has some
decent jet dynamics with it so some of the snowfall is likely to
be heavy. And there could even be some thundersnow in the western
mountains as there is decent instability. As for snow levels,
right now they look to average around 7500 to 8000 feet, at least
in areas where there are more traveled mountain passes. As a
result, we will continue the winter weather advisories as is.
There will likely not be that much snow as indicated in the
advisories on the ground at one time, especially on the roads
given the very strong late May sun though. The models have also
sped up a bit in moving the low out a bit quicker so much of the
snow may end by midnight. And in addition, the Storm Prediction
Center has put parts of Sweetwater County in a marginal risk for
severe thunderstorms so a few storms there could get feisty. The
models still show some snow in the Bighorns with northwest flow,
but most of the models are notoriously too wet with this pattern,
especially with the jet dynamics exiting. Most of the steadier
precipitation should end by Saturday morning.

More settled weather should then move in for Saturday and Sunday. On
Saturday, temperatures should moderate somewhat with more
sunshine. There will still be some northwest flow and cyclonic
curvature over the area however, so most areas will have a chance
of mainly afternoon showers and thunderstorms. However, coverage
at this point looks to be scattered at best with most areas mainly
dry most of the time. Temperatures will also warm as well,
although remain below normal. The main threat from any storms
would be small hail given the cool temperatures and low wet bulb
zero temperatures. A drying trend will continue for Sunday as
ridging slowly builds across Wyoming. This means temperatures
getting close to seasonal levels and less coverage of
thunderstorms. Any storms that do form will likely be mainly over
the mountains and the adjacent foothills.

.LONG TERM...Monday through Friday

A relatively moist northwest flow will be across the area through
Tuesday between an upper ridge over the West Coast/Intermountain
West, and a longwave trough over the central/eastern U.S. Models
show enough moisture and instability with peak heating for daily
showers and thunderstorms forming over the mountains and trying
to push southeast into the basins/valleys. This activity could be
enhanced at times with some subtle waves in the flow and local
convergence zones. Another concern is for convection to put out
gusty outflows well away from their parent convection which could
cause choppy lakes and reservoirs from distant thunderstorms.

By Wednesday models generally show weak ridging shifting over the
Northern Rockies as models show some Pacific energy shifting into
the West Coast. This energy over the west is progged to split as
it pushes across the Intermountain West/Rockies Thursday and
Friday. As typical with day 7 and 8, models have varying
solutions, but generally show a better potential for isolated to
scattered convection late next week. Also, 00Z runs are showing
some low-level easterly flow developing over the eastern zones
Thursday and Friday which could result in some stronger convection
over far east if it indeed develops.

Models have trended slightly warmer overall, with seasonal to
slightly above average temperatures through the extended which
will once again elevate flooding concerns across the area.

&&

.AVIATION...18Z Issuance

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

An upper level low pressure system will drift east across western
Wyoming this afternoon.  Showers will become more numerous vicinity
and north of a KEVW-KPNA line with mountains becoming mostly
obscured with snow above 8000 feet; widespread MVFR conditions
developing across the valleys.  The atmosphere will destabilize in
the afternoon with some lifting of ceilings, isolated thunderstorms
developing with erratic wind gusts and small hail. Brief IFR/LIFR
conditions will be possible if a thunderstorm hits one of the
terminals.  A cold front with a line of showers and thunderstorms
will move across KRKS area 19z-22z.  Drier air will push into
western Wyoming this evening with lingering rain and snow showers
mainly across the northwest mountains or vicinity and north of a
KJAC-KDUB line after 02z.  Partial clearing after 06z Saturday will
result in some patchy fog partially obscuring terrain vicinity KJAC
through 15z Saturday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

An upper level low pressure system will drift east across western
Wyoming this afternoon and across north central Wyoming this
evening. Rain and mountain snow with snow levels around 7000 feet
will be widespread vicinity and north of South Pass-to northeast
Sweetwater County through 22z.  MVFR conditions will be widespread
across the area through most of the afternoon. Most precipitation
will shift into the High Plains this evening, with gradual
improvement from northwest to southeast overnight into Saturday
morning.

&&

.FIRE WEATHER...

Expect a cloud, cool and damp day across most of the area as low
pressure moves across Wyoming. Most areas will see showers and
possibly a spotty thunderstorm. In the mountains above around 8000
feet, snow will fell and several inches are possible in the higher
elevations. Relative humidity should remain well above critical
levels. Mixing and smoke dispersal will be generally fair although
good to very good in southern Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM this morning to midnight MDT
tonight for WYZ002-012-014-015.

Winter Weather Advisory from noon today to 6 AM MDT Saturday for
WYZ008-009.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier/Lipson
FIRE WEATHER...Hattings
Hazardous weather outlook, May 26, 2:29 AM MDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MDT Fri May 26 2017

WYZ001>020-022>030-271200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MDT Fri May 26 2017

...WINTER WEATHER ADVISORY FOR PORTIONS OF THE NORTHERN AND
WESTERN MOUNTAINS TODAY AND TONIGHT...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow likely in the mountains. Please see forecasts and
winter weather products for details.

Rain could cause possible mud and rock slides in canyons.
Isolated afternoon thunderstorms possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday through Thursday...Isolated thunderstorms in the
afternoon and evening mainly over the mountains and adjacent
foothills. Gusty outflow winds, even from distant thunderstorms
could cause choppy waters on area lakes and reservoirs this
Memorial Day Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report significant weather. Thank you, and
have a safe Memorial Day Weekend.

In the hours before

Special weather statement, May 26, 12:29 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
1229 PM MDT FRI MAY 26 2017

WYZ030-261900-
East Sweetwater County-
1229 PM MDT FRI MAY 26 2017

...SPECIAL WEATHER STATEMENT...

At 1229 PM MDT, trained weather spotters reported a strong
thunderstorm near Table Rock, which is 20 miles west of Wamsutter,
moving northeast at 35 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of east central
Sweetwater County, including the following locations: Tipton.

This includes Interstate 80 between mile markers 149 and 166.

LAT...LON 4156 10840 4172 10852 4197 10805 4173 10788
TIME...MOT...LOC 1829Z 240DEG 31KT 4168 10838

TL
Local storm report, May 26, 1:12 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
112 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     2 N I80 EXIT 158        41.67N 108.27W
05/26/2017  M84 MPH          SWEETWATER         WY   MESONET

&&

CBAKER
Local storm report, May 26, 1:20 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
120 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TORNADO          2 W I80 EXIT 165        41.65N 108.16W
05/26/2017                   SWEETWATER         WY   TRAINED SPOTTER

            MULTIPLE REPORTS OF A TORNADO NEAR INTERSTATE 80 BETWEEN
            MILE POSTS 149 AND 165. TORNADO APPEARS TO HAVE LASTED
            BETWEEN 1240 AND 1253PM.

&&

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:34 PM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more28 hr
May 26, 12:29 PM MDTSpecial Weather StatementRIW31 min
May 26, 12:57 PM MDTSevere Thunderstorm WarningRIWSweetwater13 min
May 26, 3:00 PM MDTSpecial Weather StatementRIW30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.